New Mexico, 2016

High Wind in New Mexico, March 26 to 27, 2016

March 26 to 27, 2016 · NWS MAF · 2 events in 2 counties and zones

A strong cold front resulted in high winds over portions of the southeast New Mexico Plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front resulted in high winds over portions of the southeast New Mexico Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 8:11 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 26, 8:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1011 PM CDT SAT MAR 26 2016

.UPDATE...

Updated forecast package to upgrade wind advisory to high wind
warning.

&&

.DISCUSSION...

An area of 2 mb/1 hr pressure rises behind a front now entering
northern Lea and Eddy counties a sign of strong post-frontal
isallobaric forcing. Winds will increase significantly over the
northwestern Permian Basin and southeastern New Mexico in short
order. Fortunately this looks to be a brief-hitting event. Areas
of vee dot del dirt look to be likely, with the potential of
visibilities falling below a mile in blowing dust immediately
downwind of plowed cotton fields. Have lowered temperatures a cat
or so over northern Lea County, bringing them briefly below
freezing. At this time a freeze warning is not warranted as
confidence is high that this will be a short-lived dip. Winds are
forecast to drop below warning and advisory criteria by sunrise
services, but groups with outdoor tents and other like structures
are urged to stake/guy down asap. Peace.

&&

.PREV DISCUSSION... /issued 626 PM CDT SAT MAR 26 2016/

DISCUSSION...

The latest Aviation Discussion is included below.

AVIATION...

VFR conditions will prevail areawide tonight, however a strong cold
front moving south through the region will bring strong and gusty
northwest to north winds behind it.  There could be a period of MVFR
ceilings behind the front, of perhaps and hour or two at KHOB, KINK,
KPEQ and KMAF, while KFST could see 3 to 4 hours of low MVFR
ceilings.  In addition, gusts to 35kt or greater could reduce
visibility to MVFR temporarily.  Winds will subside in the 27/12Z to
27/15Z time frame with VFR expected areawide shortly thereafter.

PREV DISCUSSION... /issued 156 PM CDT SAT MAR 26 2016/

A fast moving dry cold front will move thru the area this
evening...arriving 1st in SE NM between 03Z-05Z. An isallobaric
high of 10-13mb/3hrs indicates it will briefly get very windy
especially across Lea Co and probably across the NW Permian Basin,
G45-50 mph are likely and have opted to issue a wind advisory late
tonight/early Easter morning. A High wind warning remains in
effect for GDP Pass. Elsewhere by 09Z or shortly thereafter winds
of 20-25 mph are expected. Areas of BLDU will be possible too for
locations north of I-20. Winds will diminish into Easter Sunday PM
while high temps will fall about 10-15 degrees from those of
today, followed by a cool Mon AM. Temperatures are in a hurry to
warm back though courtesy of lee troughing/thermal ridging with
temperatures back into the 80s in most places by Tue with gusty s
and sw winds. Dry air will be a persistent theme thru at least
Thur with a few hrs of gusty conditions in the afternoons. A cold
front ahead of a mid level trough to the w on Friday does favor an
increased chance of precip and possibly extending into Sat when
trough passes, but low order.

FIRE WEATHER...

Temperatures have been slow to warm today and at 1pm MDT, GDP was
the only site meeting Red Flag Warning criteria. Winds are expected
to eventually veer to the west over the next couple hours and
increase to near or above 20 mph across southeast New Mexico. With
minimum RH's in the single digits across these areas, marginal to
critical fire weather conditions are expected to materialize for a
few hours this afternoon. As a result, the Red Flag Warning will
remain in effect for the Guadalupe Mountains and southeast New
Mexico through this evening. Conditions will improve tonight with
the arrival of a cold, bringing cooler temperatures and higher
dewpoints through Sunday. Southwest winds will return on Monday with
elevated fire weather conditions across southeast New Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     40  68  41  78 /   0   0   0   0
Carlsbad                       32  68  41  85 /   0   0   0   0
Dryden                         50  76  51  77 /   0   0   0   0
Fort Stockton                  44  68  48  84 /   0   0   0  10
Guadalupe Pass                 38  62  48  78 /   0   0   0   0
Hobbs                          34  65  39  74 /   0   0   0   0
Marfa                          34  69  35  79 /   0   0   0   0
Midland Intl Airport           42  68  44  78 /   0   0   0   0
Odessa                         42  67  46  78 /   0   0   0   0
Wink                           39  70  42  85 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until midnight MDT tonight for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

TX...High Wind Warning until 10 AM CDT /9 AM MDT/ Sunday for
     Guadalupe Mountains.

     Wind Advisory until 5 AM CDT Sunday for Ector-Loving-Reeves
     County and Upper Trans Pecos-Ward-Winkler.

     High Wind Warning until 1 AM CDT Sunday for Andrews-Gaines.

&&

67/70
Hazardous weather outlook, Mar 26, 7:56 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CDT SAT MAR 26 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
956 PM CDT SAT MAR 26 2016 /856 PM MDT SAT MAR 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH SOUTHEAST NEW MEXICO
AND WEST TEXAS TONIGHT. NORTH WINDS OF 35 TO 45 MPH, AND GUSTS AS
HIGH AS 60 MPH, WILL AFFECT THE SOUTHEAST NEW MEXICO PLAINS AND
PORTIONS OF THE NORTHWEST PERMIAN THROUGH LATE THIS EVENING,
THEREFORE A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS UNTIL
100 PM CDT/MIDNIGHT MDT.

A HIGH WIND WARNING IS ALSO IN EFFECT TONIGHT FOR GUADALUPE PASS
FOR STRONG NORTHEAST WINDS BEHIND THE COLD FRONT.  IN ADDITION, A
WIND ADVISORY IS IN EFFECT FOR THE WESTERN PERMIAN BASIN AND UPPER
TRANS PECOS UNTIL 500 AM CDT.  AREAS OF BLOWING DUST COULD
BRIEFLY LOWER VISIBILITY ACROSS ALL OF THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND ADVISORY WILL CONTINUE THROUGH EARLY MORNING SUNDAY WHILE
THE HIGH WIND WARNING FOR GUADALUPE PASS WILL HANG ON THROUGH MID
MORNING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Lea County

When
March 26, 10:00 PM MST
Where
Southern Lea County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
March 26, 11:00 PM MST to March 27, 2:00 AM MST
Where
Eddy County Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616757, 616756.